North Dakota, 2015

Damaging Winds in North Dakota, May 2, 2015

May 2, 2015 · NWS FGF · 2 events in 2 counties and zones

A line of high based showers and thunderstorms developed over central North Dakota just after the noon hour on May 2, then spread east into the northern Red River Valley by mid to late afternoon. These showers and thunderstorms only produced about a tenth of an inch of rain, but they packed a punch with strong gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A line of high based showers and thunderstorms developed over central North Dakota just after the noon hour on May 2, then spread east into the northern Red River Valley by mid to late afternoon. These showers and thunderstorms only produced about a tenth of an inch of rain, but they packed a punch with strong gusty winds. There were also several dry and wet microbursts, which produced some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 2, 2:18 PM CST, 42 minutes earlier.

Area forecast discussion, May 2, 2:18 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
318 PM CDT SAT MAY 2 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 305 PM CDT SAT MAY 2 2015

FORECAST CHALLENGE CONCERNS NEAR TERM PCPN CHANCES...FIRE WEATHER
CONCERNS TOMORROW AND TEMPERATURES. MODELS IN REASONABLE AGREEMENT
THROUGH THE PERIOD AND WILL USE BLEND FOR FORECAST.

BEGINNING TO SEE SOME LTG STRIKES VCNTY DVL AREA WITH RADAR
RETURNS APPROACHING FROM THE WEST AHEAD OF BOUNDARY. MOISTURE
LOOKS TO BE THE MAIN INHIBITOR WITH THIS BAND. PRECIPITABLE H2O
VALUES BARELY OVER A HALF INCH ALONG WITH A NARROW BAND OF JUST MID
40 DEWPOINTS. MODEL SOUNDINGS INDICATING VERY DRY LAYER BLO 700 MB
SO QUESTION HOW MUCH PCPN REACHING THE GROUND. FOR THIS WILL JUST
KEEP CHC POPS GOING THIS EVENING AS THINK ANY CONVECTION WILL BE
VERY SPOTTY. THERE IS SOME WEAK CAPE AND MINOR INSTABILITY ALONG
WITH SUFFICIENT DOWNWARD CAPE SO IF ANY THING DOES GET SOMEWHAT
ORGANIZED GUSTY WINDS WILL BE THE PRIMARY THREAT. NEGATIVE SHOWALTERS
PERSIST OVERNIGHT HOWEVER LOW LEVEL JET LACKING SO CONVECTION WILL
BE PRIMARILY DIURNAL IN NATURE. COLD ADVECTION WORKS IN MAINLY AFT
MIDNIGHT HOWEVER WITH WARM DAY MINIMUMS SHOULD STILL RANGE ABOVE
AVERAGE.

LOW CONFIDENCE ON HOW LONG SHOWERS WILL LINGER OVER THE FAR SE
TOMORROW AM HOWEVER MAINTAINED SOME VERY LOW POPS. FIRE WEATHER
CONCERNS CONTINUE TOMORROW. RH VALUES WILL BE LOW HOWEVER
TEMPERATURES WILL BE COOLER AND ALL GUIDANCE KEEPING WIND SPEEDS
BLO DANGEROUS LEVELS. SEE DETAILS IN FIRE WEATHER SECTION OF THE
DISCUSSION. TEMPERATURES WILL BE MUCH CLOSER TO AVERAGE AS COOLER
AIRMASS MOVES IN.

HIGH PRESSURE MOVES IN SUNDAY NIGHT. WITH DIMINISHING WIND...DRY
AIRMASS AND COOLER COLUMN TEMPERATURES SHOULD DROP TO AROUND 40
MOST AREAS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 305 PM CDT SAT MAY 2 2015

HIGH PRESSURE IN PLACE MONDAY FOR QUIET DAY. COOLER AIRMASS IN
PLACE THAN PAST SEVERAL DAYS BUT STILL SHOULD SEE VALUES AT OR A
BIT ABOVE AVERAGE.

E-W BOUNDARY SETS UP ACROSS THE CENTRAL PLAINS TUESDAY AS UPPER
LOW PROPAGATES INTO THE 4 CORNERS AREAS HOWEVER AT THIS POINT ANY
RELATED CONVECTION LOOKS TO STAY SOUTH OF THE FA SO KEPT FORECAST
DRY.

CONFIDENCE GROWING THAT PATTERN SHOULD TURN BOTH ACTIVE AND WET.
WITH AN H5 TROF DEEPENING INTO THE WESTERN CONUS...SITUATION SHOULD
BE SET FOR PERIOD SOUTHWESTERLY FLOW ALOFT...WITH LOW LEVEL MOISTURE
TRANSPORT...AND DEEP LAYER INSTABILITY ACROSS THE NORTHERN PLAINS
LATE WEDNESDAY. BOTH THE GFS AND ECMWF KEEP THE H5 TROF ANCHORED
BACK OF RENO WITH SUCCESSIVE H5 SHORTWAVES LIFTING THROUGH THE
NORTHERN PLAINS FRIDAY AND SATURDAY...AND A SLIGHT EASTWARD SHIFT IN
THE H5 TROF AXIS INTO FOLLOWING WEEK. THE LATE WEEK PERIOD SHOULD
TRANSITION INTO A COOLER /MORE SEASONABLY MILD/ REGIME AS OVERALL
HEIGHTS LOWER AND PREDOMINATELY NORTHERLY BLAYER FLOW IS ESTABLISHED
THU-SAT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1255 PM CDT SAT MAY 2 2015

BOUNDARY LAYER WINDS WILL INCREASE OVER THE FA THROUGH THE AFTERNOON
AS A WEAK SURFACE COLD FRONT...CURRENTLY ALONG A YBR-MOT-DIK LINE
...PUSHES EASTWARD INTO THE RED RIVER VALLEY. EXPECT AN INCREASE IN
MID TO UPPER LEVEL CLOUDS WITH VFR CONDITIONS PERSISTING. SCATTERED
SHOWERS WITH AN ISOLATED THUNDERSTORM SHUD DEVELOP INTO EASTERN ND
BY LATE AFTERNOON AND PUSH INTO NORTHWESTERN MN BY EARLY EVENING.

&&

.FIRE WEATHER...
ISSUED AT 337 AM PM CDT SAT MAY 2 2015

SOUTHERLY WINDS AT 20 TO 25 MPH WITH GUSTS TO 35 MPH WILL CONTINUE
FOR THE BALANCE OF THE AFTERNOON. THESE WINDS ARE ACCOMPANIED BY
HUMIDITY VALUES ALREADY NEAR 15 PERCENT OVER THE NORTHERN
VALLEY...SO CRITICAL FIRE CONDITIONS HAVE BEEN ATTAINED. TURNING THE
ATTENTION TO SUNDAY...FEEL THAT HUMIDITY WILL BE 5 TO 10 PERCENT
HIGHER ON AVERAGE LARGELY ATTRIBUTED TO THE SOMEWHAT COOLER AIR MASS
THAT WILL BE IN PLACE. IT WILL BE BREEZY BUT LOOKS LIKE SUSTAINED
WINDS FROM THE NORTHWEST WILL TOP OUT AT OR AROUND 20 MPH OVER
MOST OF THE REGION...A LITTLE LESS EAST OF THE VALLEY. THEREFORE NOT
PLANNING A FIRE WEATHER WATCH FOR TOMORROW...WILL MENTION NEAR
CRITICAL CONDITIONS IN THE FIRE WEATHER PLANNING FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

MN...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR MNZ001>009-
     013>017-022>024-027>032.

&&

SHORT TERM...VOELKER
LONG TERM...GUST/VOELKER
AVIATION...GUST
FIRE WEATHER...WJB
Hazardous weather outlook, May 2, 5:35 AM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
635 AM CDT SAT MAY 2 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
635 AM CDT SAT MAY 2 2015

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS AND DRY WEATHER WILL COMBINE TO CREATE CRITICAL
FIRE WEATHER CONDITIONS. A RED FLAG WARNING HAS BEEN ISSUED FOR
THIS AFTERNOON INTO THE EARLY EVENING. ISOLATED THUNDERSTORMS ARE
ALSO POSSIBLE IN THE LATE AFTERNOON THROUGH MID EVENING HOURS. A
COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING AND
TONIGHT...AND STORMS MAY DEVELOP ALONG AND AHEAD OF THE BOUNDARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS IN THE WEDNESDAY THROUGH
THURSDAY TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION POSSIBLE BUT NOT LIKELY. REPORTS OF UNEXPECTED
WILDFIRES WOULD BE APPRECIATED.

12

In the hours before

Special weather statement, May 2, 1:25 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
225 PM CDT SAT MAY 2 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ039-049-052-053-030730-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CASS-RANSOM-SARGENT-
RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...FARGO...
LISBON...GWINNER...WAHPETON
225 PM CDT SAT MAY 2 2015

...AN EXTREME FIRE DANGER PERSISTS THIS AFTERNOON...

AT 225 PM CDT...LOCAL LAW ENFORCEMENT...FIRE DEPARTMENTS...AND
MINNESOTA NATURAL RESOURCES OFFICIALS REQUEST THAT EVERYONE BE
AWARE OF THE EXTREME FIRE DANGER AND USE EXTRA CAUTION IN BOTH
RURAL AND URBAN GRASSLAND AREAS.

WINDS GUSTING TO 30 MPH WILL CONTINUE UNTIL EARLY EVENING AND
BEGIN TO WEAKEN. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8PM.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE OCCURRING NOW. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

GUST
Special weather statement, May 2, 2:11 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
311 PM CDT SAT MAY 2 2015

NDZ007-008-014>016-024-026>028-054-022115-
BENSON ND-CAVALIER ND-EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS
ND-GRIGGS ND-NELSON ND-PEMBINA ND-RAMSEY ND-WESTERN WALSH COUNTY ND-
311 PM CDT SAT MAY 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR WALSH...EASTERN RAMSEY...
PEMBINA...NELSON...NORTHWESTERN GRIGGS...NORTHWESTERN GRAND FORKS...
EASTERN EDDY...SOUTHEASTERN CAVALIER AND SOUTHEASTERN BENSON COUNTIES
UNTIL 415 PM CDT...

AT 307 PM CDT...STORM SPOTTERS REPORTED THUNDERSTORMS ALONG A LINE
EXTENDING FROM WALHALLA THROUGH LAKOTA AND DEVILS LAKE... TO NEW
ROCKFORD ...MOVING TO THE EAST AT 25 MPH.

WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

THE STORMS WILL BE NEAR...
EDINBURG...WHITMAN AND PEKIN AROUND 315 PM CDT.
CAVALIER...LANKIN AND MICHIGAN AROUND 320 PM CDT.
MCVILLE...HENSEL AND CRYSTAL AROUND 325 PM CDT.
PARK RIVER...HOOPLE AND PETERSBURG AROUND 330 PM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4877 9721 4741 9826 4747 9851 4758 9852
      4758 9892 4763 9911 4895 9800
TIME...MOT...LOC 2009Z 288DEG 31KT 4870 9785 4745 9862

GUST
Special weather statement, May 2, 2:54 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
354 PM CDT SAT MAY 2 2015

MNZ001-004-007-NDZ008-016-026>030-038-039-054-022145-
BARNES ND-CASS ND-EASTERN WALSH COUNTY ND-GRAND FORKS ND-GRIGGS
ND-KITTSON MN-NELSON ND-PEMBINA ND-STEELE ND-TRAILL ND-WEST MARSHALL
MN-WEST POLK MN-WESTERN WALSH COUNTY ND-
354 PM CDT SAT MAY 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...EXTREME
NORTHWESTERN POLK AND KITTSON COUNTIES IN NORTHWEST MINNESOTA...AND
EASTERN WALSH...EASTERN PEMBINA...SOUTHEASTERN NELSON AND GRAND FORKS
COUNTIES IN NORTHEAST NORTH DAKOTA...AND NORTHWESTERN TRAILL...
STEELE...GRIGGS...EXTREME NORTHWESTERN CASS AND NORTHERN BARNES
COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 445 PM CDT...

AT 346 PM CDT...STORM SPOTTERS REPORTED THUNDERSTORMS ALONG A LINE
EXTENDING FROM PEMBINA...THROUGH GRAFTON... TO COOPERSTOWN AND
SANBORN ...MOVING TO THE EAST AT 25 MPH.

WIND GUSTS FROM 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

THE STORMS WILL BE NEAR...
HALLOCK...DRAYTON AND EMERADO AROUND 355 PM CDT.
STEPHEN...OSLO AND GRAND FORKS AROUND 400 PM CDT.
SIBLEY AND BALD HILL DAM AROUND 405 PM CDT.
NORTHWOOD...HOPE AND VALLEY CITY AROUND 410 PM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORMS WILL BE BETWEEN...MILE
MARKERS 148 AND 193...
FOR MOTORISTS ON INTERSTATE 94...THE STORMS WILL BE BETWEEN NORTH
DAKOTA MILE MARKER 291 AND NORTH DAKOTA MILE MARKER 296...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4898 9642 4692 9792 4693 9838 4737 9844
      4898 9735
TIME...MOT...LOC 2050Z 305DEG 33KT 4888 9705 4699 9833

GUST

The radar

The Fargo/Grand Forks radar (KMVX), 48 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand Forks

When
May 2, 3:00 PM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.920, -97.070

An eight inch diameter cherry tree was split roughly four feet above the ground. One portion of the tree fell on the back of a car.

Thunderstorm Wind, Walsh

When
May 2, 3:15 PM CST
Where
Walsh County, 0.46 mi E of Grafton Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
48.400, -97.360

The strong wind gust was measured at the Grafton airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565039, 565040.